Alert archive / Kansas / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 153, NWS Dodge City, KS

August 7, 1994Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 7, 1994, 11:17 PM CDT for Scott County, Kansas. It was in force for 21 min.

The area

The counties it named.

The facts

Issued
Aug 7, 1994, 11:17 PM CDT (04:17 UTC)
Expired
Aug 7, 1994, 11:38 PM CDT
In force
21 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Scott County, KS

The radar

The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1994-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1994-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3150 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
2147 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 9:15 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 7, 9:15 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
915 PM CDT MON AUG 7 1994

CNVCTN A PBLM AGN TNGT.  BEST INSTBLTY/UPSLP OVR NE CO AND WRN NEBR PER
ADAP. TRBL IS UPR RDG ON QG DIAGS BLOCKING THEM FM GETTING INTO SWKS.
XPCT CNVCTN TO TOP RDG AND THEN MOVE S SO BEST BET IS ERN HALF OF KS
TWRDS MRNG.  ENUF CNVGNC/UPSLP AND INSTBLTY THO THAT WL LV 20 PCNT IN.
ALSO...WL LEAVE HIER POPS ARND HYS AS THEY MAY GET CLIPPED BY CNVCTN
PROPOGATING S.  TEMPS ANTR QSTN. ALRDY COOLER THAN YSTDY SO COOLER FWC
LKS BEST FOR OVRNGT LOWS.  FOR TMRW...ALL GUIDNACE LOOKS TOO COOL SO
GO AT OR JUST ABV TDYS MAX READINGS AS TRML TROF SETS UP IN W KS.

DDC 065/095 20   GCK 065/095 20   EHA 066/097 20
LBL 066/096 20   HYS 066/093 40   P28 068/095 20

JOHNSON

In the hours before

Special weather statement, Aug 7, 10:58 PM CDT, 19 minutes before
KSZ043-062-063-075-080500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1058 PM CDT SUN AUG 7 1994

...AN INTENSE THUNDERSTORM WAS MOVING INTO 25 MILES NORTHWEST OF GARDEN
CITY...

AT 1058 PM CDT...DOPPLER RADAR SHOWED A VERY STRONG THUNDERSTORM 25
MILES NORTHWEST OF GARDEN CITY.  THE STORM WAS MOVING SOUTH SOUTHEAST AT
AROUND 15 MILES AN HOUR AND WILL REACH THE DEERFIELD...WOLF...LOWE AND
HOLCOMB AREA BY AROUND MIDNIGHT.

THIS STORM IS LIKELY PRODUCING TORRENTIAL RAINS...VERY STRONG GUSTY
WINDS...SOME HAIL AND LOTS OF DEADLY LIGHTNING.  HIGH WINDS WITH THE
STORM WILL EXTEND AWAY FROM THE STORM CENTER FOR SOME MILES AND MAY BE
ENCOUNTERED LONG BEFORE THE STORM ARRIVES.

BE PREPARED TO SEEK SHELTER INSIDE A STURDY STRUCTURE IF THREATENING
WEATHER APPROACHES.  THOSE WHO LIVE NORTHWEST OF GARDEN CITY SHOULD BE
ESPECIALLY WARY.

JOHNSON
Special weather statement, Aug 7, 10:59 PM CDT, 18 minutes before
KSZ043-062-063-075-080500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1058 PM CDT SUN AUG 7 1994

...AN INTENSE THUNDERSTORM WAS MOVING INTO 25 MILES NORTHWEST OF GARDEN
CITY...

AT 1058 PM CDT...DOPPLER RADAR SHOWED A VERY STRONG THUNDERSTORM 25
MILES NORTHWEST OF GARDEN CITY.  THE STORM WAS MOVING SOUTH SOUTHEAST AT
AROUND 15 MILES AN HOUR AND WILL REACH THE DEERFIELD...WOLF...LOWE AND
HOLCOMB AREA BY AROUND MIDNIGHT.

THIS STORM IS LIKELY PRODUCING TORRENTIAL RAINS...VERY STRONG GUSTY
WINDS...SOME HAIL AND LOTS OF DEADLY LIGHTNING.  HIGH WINDS WITH THE
STORM WILL EXTEND AWAY FROM THE STORM CENTER FOR SOME MILES AND MAY BE
ENCOUNTERED LONG BEFORE THE STORM ARRI(VES.

BE PREPARED TO SEEK SHELTER INSIDE A STURDY STRUCTURE IF THREATENING
WEATHER APPROACHES.  THOSE WHO LIVE NORTHWEST OF GARDEN CITY SHOULD BE
ESPECIALLY WARY.

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 11:17 PM CDTSevere Thunderstorm WarningDDCFinney28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.